This afternoon Jody was finally moved to the ICU so desensitization could begin. This is the process of re-exposing him to one of the medications suspected of causing his anaphylactic reaction. The procedure begins with small, gradually increasing doses of the medication and will take eight hours to complete. Every 30 minutes for the eight hours his dose is increased. Should any of these dose increases be missed, the entire procedure needs to be restarted. This is one of the reasons they decided to move him into the ICU. There, Jody is his nurses’ only patient and she can keep a very close watch on him, as well as keep up with the frequent dose/bag changes (she has 14 bags of the antibiotic to hang throughout this process). The hope is that after this is finished his body will again accept this medication without complication.
Jody is about four hours into this procedure and so far things are going well. But then again we really don’t know if this is the med that caused the anaphylaxis in the first place. The problem of identifying which was the culprit is that they were given around the same time; one, the new one, was given orally, and the other, the old one, was given intravenously. This desensitization process is being done on the old (meaning, he’s had it many times in the past), IV drug. At this point they have decided not to reintroduce the oral drug, and will replace that one with another IV one. It is unfortunate though because the oral antibiotic is said to work better at treating the infection then the IV med they are replacing it with, plus, there is less risk for damage to the kidneys. And some of you know that Jody has a history of acute renal failure related to toxic levels of antibiotics.
Whether or not this is the drug that caused Jody to stop breathing, we are thankful the desensitization seems to be going well. I am praying that Jody get’s a good nights sleep (despite all the interruptions), and on the contrary, that his nurse stays alert to all the frequent medication adjustments required of this process.